Woman Dies After Recieving Wrong Medication
AN aged care company that allegedly gave a fatal dose of someone else's medication to an elderly woman says media interest must be due to "a slow news day".
Lawyers for Hills Community Operations Incorporated today told the Coroner's Court they did not expect reporters to be interested in the 2007 death of Dulcie Janet Mary Penn.
Prior to her death, the 83-year-old shared a private Adelaide Hills assisted-living facility with a woman in her 40s named Susan Penna.
The court was told that on July 1, 2004, Miss Penn was given Ms Penna's medication, and subsequently died from heart failure and mixed-drug toxicity.
Today, Deputy Coroner Anthony Schapel heard the similarities in the women's names contributed to the mix-up.
Dr Peter Salu, for Hills Community Operations, asked the location of his client's Nairne facility should be suppressed.
He said media attention may "distress" those still in the house, including Ms Penna.
"We did not expect the media to be here – we did not know it would be a slow news day," he said.
"We are prepared to compromise with the media and have them film our head office, so they have something in the tin at the end of the day."
However, Mr Schapel refused the application this afternoon.
Counsel assisting the Coroner, Amy David, said the situation began on the morning of July 1.
"Miss Penn got out of bed earlier than Ms Penna, and this was unusual," she said.
"Ms Penna had been at a party the night before, and so got up later than usual – Miss Penn, meanwhile, was given medication.
"Soon after, it was realised Miss Penn had been administered Ms Penna's medication, and an ambulance was called."
Forensic pathologist Dr John Gilbert told the court the incorrect medication would have fatally aggravated Miss Penn's numerous ailments.
"Although she was carrying a significant, pre-existing burden of heart disease and was frail, the mixed drug toxicity has been the straw that broke the camel's back," he said.
The inquest is continuing.